Epilepsy Home > Diazepam Overdose
Taking too much diazepam can cause potentially serious complications, so it is important to seek immediate medical treatment if you believe you have overdosed on this medication. The specific effects of an overdose on diazepam will vary, depending on how much was taken and whether it was taken with other substances. Possible symptoms can include confusion, coma, and slow reflexes.
Is It Possible to Take Too Much Diazepam?Diazepam (Valium®) is a medication that is used to treat muscle spasms, alcohol withdrawal, seizures, and anxiety. As with all medicines, it is possible for a person to overdose on diazepam. The specific effects of an overdose will vary, depending on a number of factors, including how much diazepam was taken and whether it was taken with any other medicines, drugs, or alcohol.
Symptoms of a Diazepam OverdoseAs mentioned, if a person takes too much diazepam, the symptoms can vary. Some commonly reported signs of an overdose with diazepam include:
- Slow reflexes.
Life-threatening overdose symptoms are more likely if diazepam is combined with alcohol or other medications.
Treatment for an Overdose of Diazepam
The treatment for a diazepam overdose also will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Once the medication has been absorbed into the body, dialysis may be useful for removing it from the blood. Flumazenil (Romazicon®), an antidote for benzodiazepine overdose, may also be helpful.
Treatment also can involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have taken too much diazepam.